Alabama, 2005

Damaging Wind in Alabama, January 13, 2005

January 13, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 13, 2:44 AM CST, 12 hours 11 minutes earlier.

Area forecast discussion, Jan 13, 2:44 AM CST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CST THU JAN 13 2005

.SYNOPSIS...COLD FRONT WILL MOVE INTO AND ACROSS THE AREA TODAY AND
EXIT THE SOUTHEAST SECTIONS OF THE AREA LATER TONIGHT.  WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.  SOME STORMS MAY BE
SEVERE.
&&

.SHORT TERM...WILL STAY CLOSE TO THE TIMING OF THE GFS THIS
FORECAST.  EXPECT COLD FRONT TO ENTER THE WESTERN SECTIONS OF THE
AREA LATER THIS MORNING AND MOVE RAPIDLY ACROSS THE AREA...EXITING
THE SOUTHEAST SECTIONS LATER TONIGHT.  IMPRESSIVE LOW LEVEL JET 50
TO 60 KNOTS EXPECTED TO MOVE ACROSS THE AREA.  LATEST RADAR
INDICATES LINE OF THUNDERSTORMS NEAR THE MS RIVER.  GIVEN THE
IMPRESSIVE LOW LEVEL JET...DEWPOINTS IN THE 60S...STRONG UPWARD
VERTICAL MOTION AND FORECAST LIFTED INDICES MINUS 1 TO
MINUS 2 AND TOTAL TOTALS AROUND 50...SPC HAS ENTIRE AREA OUT-LOOKED
FOR SLIGHT RISK OF SEVERE STORMS.  WILL INCLUDE SEVERE WORDING IN
THE FORECAST FOR TODAY AND SAY WIDESPREAD SHOWERS/THUNDERSTORMS ALL
SECTIONS.  ALSO GIVEN THE STRONG SOUTHERLY FLOW WILL ISSUE A LAKE
WIND ADVISORY FOR ALL SECTIONS.

LATER TONIGHT...FRONT WILL BE SHIFTING TO OUR EAST AND RAIN WILL
TAPER OFF FROM WEST TO EAST.  HIGHEST POPS WILL BE IN THE EAST AND
THEN WILL TAPER POPS DOWNWARD AFTER MIDNIGHT.

FRIDAY...MUCH DRIER...COOLER AIR WILL OVERSPREAD THE AREA AND WILL
INDICATE A GRADUAL CLEARING TREND WITH NO POPS IN THE FORECAST.

SATURDAY AND SUNDAY...HIGH  PRESSURE WILL BUILD ACROSS THE AREA
AT THE SURFACE AND SOME HIGH LEVEL MOISTURE WILL SHIFT FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA IN THE FORM OF SOME HIGH
CLOUDS.  TEMPERATURES REMAIN NEAR SEASONAL READINGS.
&&

.LONG TERM(MONDAY THROUGH WEDNESDAY)....UPPER FLOW BECOMES MORE WEST
TO NORTHWEST AND ALLOWS A SECONDARY SURGE OF COLDER AIR ON TUESDAY.
OTHERWISE DRY CONDITIONS WILL CONTINUE WITH SOME PASSING MID AND
HIGH LEVEL CLOUDS.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    67 40 49 30 55 / 100 80 00 00
ANNISTON   68 41 51 31 55 / 100 90 00 00
BIRMINGHAM 68 40 51 30 54 / 100 70 00 00
TUSCALOOSA 68 40 51 30 54 / 100 50 00 00
CALERA     68 40 51 30 53 / 100 70 00 00
AUBURN     70 47 55 33 56 / 100 90 05 00
MONTGOMERY 71 45 55 32 59 / 100 90 05 00
TROY       71 48 55 34 58 / 100 90 05 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR ALL
SECTIONS TODAY.
&&

50
Hazardous weather outlook, Jan 13, 1:40 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CST THU JAN 13 2005

ALZ011>015-017>050-141330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THE REMNANTS OF A STRONG SQUALL LINE WILL BEGIN TO EXIT THE STATE
LATER THIS AFTERNOON.  WINDS OF 35 TO 45 WILL BE POSSIBLE ACROSS THE
EAST CENTRAL AND SOUTHEASTERN COUNTIES THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL NEED TO ACTIVATE.

In the hours before

Special weather statement, Jan 13, 12:50 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CST THU JAN 13 2005

ALZ021-131915-
CLEBURNE-
1250 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 115
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1246 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES NORTHWEST OF HEFLIN TO 18 MILES
SOUTHWEST OF HEFLIN...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HEFLIN...RANBURNE...PINEY WOODS...FRUITHURST...BORDEN SPRINGS AND
EDWARDSVILLE THROUGH 115 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 12:55 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CST THU JAN 13 2005

ALZ037-132000-
TALLAPOOSA-
1255 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
200 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES WEST OF GOLDVILLE TO 9 MILES
NORTHWEST OF BARNESVILLE...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ALEXANDER CITY...BARNESVILLE...JACKSONS GAP...GOLDVILLE...
DADEVILLE...NEW SITE...CAMP HILL AND DAVISTON THROUGH 200 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 1:24 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CST THU JAN 13 2005

ALZ033>036-040>042-132201-
124 PM CST THU JAN 13 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 11...

AUTAUGA           BIBB              CHILTON           COOSA
DALLAS            LOWNDES           PERRY

ALZ028>029-037>038-043>050-132201-
124 PM CST THU JAN 13 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH
NUMBER 11...

BARBOUR           BULLOCK           CHAMBERS          CLAY
ELMORE            LEE               MACON             MONTGOMERY
PIKE              RANDOLPH          RUSSELL           TALLAPOOSA
Special weather statement, Jan 13, 1:34 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CST THU JAN 13 2005

ALZ029-038-132030-
CHAMBERS-RANDOLPH-
134 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS AND RANDOLPH
COUNTIES UNTIL 230 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CORINTH TO 30 MILES SOUTHWEST OF
LAFAYETTE...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
CORINTH...WEDOWEE...WADLEY...NEWELL...WOODLAND...MILLTOWN...ROANOKE
AND STROUD THROUGH 230 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 2:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CST THU JAN 13 2005

ALZ028>029-033>038-040>050-132010-
200 PM CST THU JAN 13 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 11...

AUTAUGA           BARBOUR           BIBB              BULLOCK
CHAMBERS          CHILTON           CLAY              COOSA
DALLAS            ELMORE            LEE               LOWNDES
MACON             MONTGOMERY        PERRY             PIKE
RANDOLPH          RUSSELL           TALLAPOOSA
Special weather statement, Jan 13, 2:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CST THU JAN 13 2005

ALZ047-048-132130-
LEE-RUSSELL-
237 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES
UNTIL 330 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 231 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 15 MILES WEST OF SALEM TO 5 MILES
SOUTHWEST OF HURTSBORO...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HURTSBORO...SALEM...SEALE...SMITHS STATION...LADONIA...HOLY TRINITY
AND FORT MITCHELL THROUGH 330 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
January 13, 2:55 PM CST to 3:35 PM CST
Where
Lee County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -85.350

Several trees were blown down in and around Marvyn. A few large tree limbs were blown down onto a house in Smiths Station causing minor roof damage. A few additional trees were blown down throughout the remainder of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434824.